Kansas, 2010

High Wind in Kansas, May 6, 2010

May 6, 2010 · NWS DDC · 2 events in 2 counties and zones

A dryline or Pacific Cold front swept through and produced strong winds at a few locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A dryline or Pacific Cold front swept through and produced strong winds at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 1:17 PM CST, 8 hours 3 minutes earlier.

Area forecast discussion, May 6, 1:17 PM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT THU MAY 6 2010

.DISCUSSION...

DAYS 1-2...

THE FIRST FORECAST DECISION IS WHERE TO PLACE SEVERE WORDING. THE
SECOND CONCERN IS WIND ADVISORY CRITERIA TONIGHT BEHIND THE FRONT.

WITH A WARM FRONT PUSHING NORTH THROUGH OUR CWA AT TM, MOISTURE
FLOWING NORTH IN THE FORM A INCREASING DEW POINTS, AND A COLD
FRONT LIKELY TO DIVE SOUTH TONIGHT A FEW HOURS AFTER SUNDOWN,
THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS BETWEEN 10 PM AND
3 AM, NORTH OF I-70 IN THE WAKEENEY AND HAYS AREAS, POSSIBLY
DIPPING DOWN THE LACROSSE AREA. HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 70-80MPH APPEARS TO THE PRIMARY SEVERE RISK. THE
DIRECTIONAL SHEAR DOES NOT BECOME STRONG UNTIL THE SYSTEM GETS
EAST OF OUR CWA, SOMETIME AFTER MIDNIGHT. PLAN TO KEEP THE GOING
50 POPS, BUT ADD THE POSSIBLE SEVERE WORDING IN THE EXTREME
NORTHERN 2 COUNTIES. AFTER THE FRONT PUNCHES THROUGH, STRONG
MIXING DOWN OF THE 850-700MB LEVEL WINDS WILL LEAD TO 25 TO 35 MPH
WITH GUSTS TO 45 MPH WINDS, AND THUS THE CONTINUED WIND ADVISORY
TONIGHT FOR ALL OF OUR CWA.

AFTER THE FRONT IS THROUGH THE AREA AND NO SHORT WAVES IN THE
UPPER FLOW, WE WILL SEE DECREASING CLOUDS BUT WITH WILL BREEZY
CONDITIONS FRIDAY AND SATURDAY. FRIDAY WILL BE 20 TO 25F DEGREES
COOLER THAN TODAY, WITH SATURDAY JUST SLIGHTLY WARMER. FRIDAY
NIGHT STILL LOOKS COOL WITH JUST A FEW CLOUDS, AND WITH PATCHY
FROST POSSIBLE IN OUR NORTHERN HALF OF THE CWA. SURFACE WINDS WILL
DECOUPLE AFTER SUNDOWN FRIDAY NIGHT, AND SHOULD BE EAST TO
NORTHEAST AT ONLY 5 TO 10 MPH OVERNIGHT. WITH LOW TEMPS EXPECTED
IN THE LOWER TO MID 30S IN OUR NORTH, (ONLY UPPER 30S SOUTH),
FROST SEEMS LIKELY IN SOME SPOTS BUT NOT ALL, DUE TO THE THEN
RECENT RAIN FALL.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE UPPER LEVEL RIDGING BUILDING ACROSS THE
CENTRAL PLAINS SUNDAY WITH A SERIES OF H5 VORT MAXES
TRANSITIONING THROUGH THE FLOW ALOFT, NOT TO MENTION AREAS OF
INCREASING UPPER LEVEL DIVERGENCE. SURFACE HIGH PRESSURE WILL
QUICKLY SLIDE FROM THE NORTHERN PLAINS OFF TO OUR EAST RETURNING A
SOUTHEASTERLY UPSLOPE FLOW ACROSS THE FA ALONG WITH SOME INCREASED
LOW LEVEL MOISTURE. THIS SETUP WILL PRESENT THE POSSIBILITY FOR
PRECIP ACROSS PORTIONS OF THE FA SUNDAY, ESPECIALLY ACROSS OUR
EAST WHERE MOISTURE WILL BE MORE ACCESSIBLE. THE LACK OF STRONGER
UPPER LEVEL DYNAMICS WILL LIKELY LEAD TO JUST RAIN OR RAINSHOWERS
WITH ISOLATED THUNDER STILL POSSIBLE.

A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS STILL EXPECTED TO
PUSH ASHORE INTO SOUTHERN CALIFORNIA SUNDAY NIGHT THEN TRACK EAST
ACROSS THE FOUR CORNERS REGION MONDAY. THIS WILL INCREASE THE
LIKELIHOOD OF THUNDERSTORMS ACROSS CENTRAL AND PORTIONS OF WESTERN
KANSAS THROUGH MONDAY NIGHT. MINOR DISCREPANCIES CONTINUE TO EXIST
IN THE FINER DETAILS, BUT ALL MODELS CONTINUE TO GENERALLY SHOW A
DRYLINE SETTING UP FROM SOUTHWEST KANSAS SOUTH INTO THE PANHANDLES
BY MONDAY AFTERNOON JUST AS A STRONG +100KT JET IS PROJECTED TO
MOVE INTO AND ACROSS THE WESTERN HIGH PLAINS OF EASTERN COLORADO
AND EXTREME WESTERN KANSAS. THIS WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS MONDAY
AFTERNOON AND EVENING WITH SOME STORMS POSSIBLY BECOMING STRONG TO
SEVERE. ALTHOUGH THE CONFIDENCE FOR PRECIP IS INCREASING, FACTORS
SUCH AS TIMING OF THE SYSTEM AND THE PLACEMENT OF THE DRYLINE LEAVE
SOME UNCERTAINTY AS TO ACTUAL PRECIP CHANCES. WILL CONTINUE WITH
40 POPS ACROSS OUR EXTREME EASTERN ZONES WHERE ANY CONVECTIVE
DEVELOPMENT IS MORE LIKELY WITH A SHARP DROP OFF TO NO POPS IN OUR
WEST. ANOTHER CHANCE FOR PRECIP IS POSSIBLE VERY LATE IN THE PERIOD
AS THE GFS, ECMWF, AND CANADIAN ALL SHOW UPPER LEVEL TROUGHING
REDEVELOPING ACROSS THE WESTERN CONUS AND EDGING EASTWARD ACROSS THE
INTERMOUNTAIN WEST. WILL INTRODUCE SLIGHT POPS FOR WEDNESDAY NIGHT
INTO THURSDAY.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL SUNDAY AS A
SOUTHEASTERLY UPSLOPE FLOW PERSISTS ACROSS WESTERN KANSAS.
INCREASED CLOUDINESS AND AREAS OF POTENTIAL PRECIP, ESPECIALLY
ACROSS OUR EASTERN ZONES, WILL HELP KEEP HIGH TEMPERATURES FROM
CLIMBING MUCH FROM SATURDAY. THE GFS AND ECMWF SHOW H85 TEMPERATURES
RANGING FROM AROUND 10C ACROSS EASTERN PORTIONS OF THE CWA TO JUST
ABOVE 20C ALONG THE COLORADO BORDER. AS A RESULT OF THESE FACTORS,
SHOULD EXPECT HIGHS IN THE MID TO UPPER 60S(F) EAST TO THE 70S(F)
WEST. LOWER 80S(F) ARE POSSIBLE IN THE EXTREME SOUTHWEST. THE
WARMING TREND IS EXPECTED TO CONTINUE INTO MONDAY AS DRIER AIR EDGES
EASTWARD INTO WESTERN KANSAS BEHIND A SURFACE LOW AND AN ASSOCIATED
DRYLINE. TEMPERATURES WILL THEN UNDERGO A COOLING TREND THROUGH THE
END OF THE PERIOD IN WAKE OF A COLD FROPA SOMETIME DURING THE MONDAY
NIGHT INTO TUESDAY TIMEFRAME. PLAN TO LOWER HIGHS A FEW DEGREES
TUESDAY, ESPECIALLY ACROSS THE NORTHWESTERN HALF OF THE CWA AS A
DECENT LOW LEVEL NORTHERLY FLOW WILL BE IN PLACE BEHIND A RECENT
COLD FROPA.

&&

.AVIATION...

SURFACE LOW PRESSURE IN SOUTHEASTERN COLORADO WILL STRENGTHEN AS IT
BEGINS TO EDGE INTO EXTREME WESTERN KANSAS THIS EVENING. AN
ATTENDANT WARM FROM EXTENDING FROM THE SURFACE LOW SOUTHEAST ACROSS
THE OKLAHOMA PANHANDLE AND INTO WESTERN OKLAHOMA WILL LIFT NORTH
ACROSS WESTERN KANSAS EARLY THIS EVENING. THUNDERSTORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT...MAINLY ALONG AND NORTH OF
THE I-70 CORRIDOR...AS IT CONTINUES TO LIFT NORTHWARD. COULD
POSSIBLY SEE CONVECTIVE DEVELOPMENT IN THE VICINITY OF KHYS AFTER
01Z. HOWEVER, KHYS WILL BE ON THE SOUTHERN FRINGE OF ANY POSSIBLE
STORMS SO WILL CONTINUE TO JUST CARRY CB'S WITH THE MENTION OF VCTS
AFTER 01Z. OTHERWISE, VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES
THROUGH LATE THIS EVENING WITH THE EXCEPTION OF ANY POSSIBLE
CONVECTIVE DEVELOPMENT IN THE VICINITY OF KHYS. MVFR CIGS ARE
BRIEFLY POSSIBLE AT ALL TAF SITES AFTER 06Z AS A COLD FRONT PUSHES
SOUTHEAST ACROSS WESTERN KANSAS. WINDS WILL BECOME NORTHERLY 25 TO
35KT IN WAKE OF THE COLD FRONT...PRIMARILY AFTER 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  63  36  64 /  20  10   0   0
GCK  40  62  34  65 /  10  10   0   0
EHA  40  62  36  65 /  10   0   0   0
LBL  43  64  39  65 /  10  10   0   0
HYS  40  62  35  62 /  50  10   0   0
P28  48  67  39  63 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 4 AM CDT
/3 AM MDT/ FRIDAY FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

FN12/32/32
Hazardous weather outlook, May 6, 3:30 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CDT THU MAY 6 2010

KSZ030-031-043>046-061>066-074>081-084>090-070930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
430 AM CDT THU MAY 6 2010 /330 AM MDT THU MAY 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH
FREQUENT GUSTS ABOVE 40 MPH AFTER 8 PM CDT THIS EVENING. A CHANCE OF
THUNDERSTORMS EXISTS PRIMARILY NORTH OF A SCOTT CITY TO MEDICINE
LODGE LINE THIS EVENING, WITH HAIL AND LIGHTNING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES IN THE 30S ARE EXPECTED SATURDAY MORNING, WHICH MAY
ALLOW PATCHY FROST TO DEVELOP. A WIDESPREAD FREEZE IS NOT EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT BRINGING A HAIL AND
LIGHTNING THREAT. THERE IS ALSO POTENTIAL FOR ORGANIZED SEVERE
WEATHER TO AFFECT MUCH OF SOUTHWEST KANSAS ON MONDAY, INCLUDING
LARGE HAIL, DAMAGING WINDS AND EVEN TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hamilton

When
May 6, 9:20 PM CST
Where
Hamilton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured at the Syracuse airport.

High Wind, Finney

When
May 6, 10:43 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A 58 mph gust was recorded at the Garden City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244781, 244783.